Posted 8/9/2007 2:25 PM (GMT -6)
I agree with Des --

Normal adrenal glands produce 7-7.5 mg cortisol. We have to taper slowly to give the adrenals a chance to take back over -- they get to take some time off when we're on steroids.

So from everything I've seen from about 8mg down, the taper shouldn't be more than about .5mg every week or so.

Possibly faster if you've only been on low dose steroids a short time -- short meaning < 2 or 3 weeks.

Lynnwood, Co-Moderator: Lupus Forum
SLE(’00), Sjogren's Syndrome, SAD, Depression, Herpes Simplex 1
Piroxicam, Plaquenil, Cellcept, Prednisone, Trazodone, Fosamax, Wellbrutrin SR, Valtrex
Links: DIAGNOSING LUPUS(4of11), LUPUS INFORMATION, LUPUS RESOURCES, Donate to HealingWell, Drug Interactions

Posted 8/9/2007 3:36 PM (GMT -6)
Thanks Des and Lynnwood,

I need to have a talk about this with my rheumy. This explains why I've been having so many rough days intersperced with some great days. It's a little frustrating that a physician didn't tell me what you have both explained in a couple of sentences.
Lupus, Rheumatoid Arthritis, Sjogren's, osteoarthritis, fibro, ibs, renauds, restless leg, hiatal hernia, double vision, migraines.
cellcept, neurontin, prednisone, plaquenil, synthroid, triamterene, tramadol, actonel, tri-est, imitrex, cymbalta, multivitamin, calcium w vit D, fish oil, aspirin

Posted 8/9/2007 3:53 PM (GMT -6)
Thanks everybody for responding. I took one more pill of prednisone to bring me back to 8mg. It doesn't feel like it kicked it very much yet, but hopefully by tomorrow. I had blood taken yesterday so my rheumy should have results by monday. I just realized, the last time I tried to taper down this happened between the 8 and 7 mg. This happened last summer and my doc told me just to go back up to 8 mg again and I never did go off it. Thanks for all your info, I will be better informed for monday and will let you know what she says. Sorry to be so down earlier, since my day has been so foggy, I think I will just float through the rest of my day!

take care,
Denise
dx - sle 2001, fibro 2006, depression

Posted 8/9/2007 5:02 PM (GMT -6)
Denise I hope the extra mg of pred makes you feel better by tomorrow.

Des and Lynnwood, I found the following on the web. I don't know anything about the source, but the information sounds right, especially according to what you told me:

"Dr. Zashin's Tapering Schedule To Reduce Prednisone Withdrawal

In terms of a taper regimen, the longer one has been taking steroids, the slower the taper. I will typically taper patients:

by 5 mg increments when they are taking less than 40 mg of prednisone
by only 2.5 mg when they reach 20 mg of prednisone
by 1 mg increments once they reach 10 mg
I may elect to decrease the dose on a daily basis for patients who have not been taking steroids long, to monthly in those who have been on them a while.

It is not uncommon, when patients first decrease the dose to feel some achiness or fatigue. These symptoms often resolve over 2- 7 days. If they do not, one may elect to temporarily increase the dose and taper more slowly. Some patients may have difficulty tapering off steroids despite incremental tapers of only 1 mg.


Occasionally tapering on an every other day basis may be useful. For example, instead of tapering from 4 mg to 3 mg of prednisone, one might try taking 4 mg one day and 3 mg the next day for one week.(i.e. an alternate day taper) Then if successful, try 4 mg one day and 2 mg the next and so on until you are on only 4 mg every other day. (e.g. 4 mg one day and 0 the next day) Then, try to go down on that alternate day."

I can't believe I didn't know this. Thanks. :-)
Lupus, Rheumatoid Arthritis, Sjogren's, osteoarthritis, fibro, ibs, renauds, restless leg, hiatal hernia, double vision, migraines.
cellcept, neurontin, prednisone, plaquenil, synthroid, triamterene, tramadol, actonel, tri-est, imitrex, cymbalta, multivitamin, calcium w vit D, fish oil, aspirin

Posted 8/9/2007 7:41 PM (GMT -6)
Hi, Denise. I agree with PattyLatty about the SLOW taper of 1 mg especially once you reach the 10mg point. I have done quite a bit of reading about tapering as I've had so much trouble with it. I've even read where when you get to 5mg, it should only be reduced by half a mg (and some people have to go smaller than that). That every other day reduction can be used to gently introduce your body to the new lower dose if you've had problems reducing it before. Unfortunately, I have tried adding back that missing 1mg later in the day that you spoke of. I just didn't seem to feel the effects until I took the (old) higher dosage together in the same way my body was accustomed to it. Anyway, don't lose hope if you don't feel relief right away, give your body back that same regular cycle it's used to and see if that gets it. I hate prednisone! Good luck.
Always looking for the silver lining, Sharen

SLE '06, Sjogren's '06, Traumatic Head Injury '94

Forum Information

Currently it is Friday, October 19, 2018 8:55 PM (GMT -6)
There are a total of 3,013,339 posts in 330,020 threads.
View Active Topics

Who's Online

This forum has 161933 registered members. Please welcome our newest member, SDHAFLIA.
152 Guest(s), 3 Registered Member(s) are currently online.  Details
HardEvidence, Charlie55 , suchatravesty